Alert archive / Massachusetts / Wind Advisories in 2024
Wind Advisory 20, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this wind advisory at Dec 4, 2024, 3:54 AM EST for 8 counties in Massachusetts; Washington County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Dec 4, 2024, 7:00 PM EST. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2024, 3:54 AM EST (08:54 UTC)
- In effect from
- Dec 4, 2024, 7:00 PM EST
- Expired
- Dec 5, 2024, 10:00 PM EST
- In force
- 27 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Dukes County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Nantucket County, MA, Worcester County, MA, Washington County, RI
The radar
The Boston radar (KBOX), 44 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316 WWUS71 KBOX 040854 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 354 AM EST Wed Dec 4 2024 MAZ022>024-RIZ008-042200- /O.NEW.KBOX.WI.Y.0020.241205T0000Z-241206T0300Z/ Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- Including the cities of New Shoreham, Chatham, Nantucket, Falmouth, Provincetown, and Vineyard Haven 354 AM EST Wed Dec 4 2024 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 PM EST THURSDAY... * WHAT...Southwest winds 15 to 25 mph with gusts 40 to 50 mph possible. * WHERE...In Massachusetts, Barnstable MA, Dukes MA, and Nantucket MA Counties. In Rhode Island, Block Island RI. * WHEN...From 7 PM this evening to 10 PM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box BW
4 follow-up statements
565 WWUS71 KBOX 041806 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 106 PM EST Wed Dec 4 2024 CTZ002>004-MAZ002>004-008>012-026-050900- /O.EXB.KBOX.WI.Y.0020.241205T1500Z-241206T0300Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Orange, Barre, Amherst, Windsor Locks, Putnam, Springfield, Fitchburg, Blandford, Worcester, Charlemont, Northampton, Ayer, Union, Chesterfield, Hartford, Willimantic, Vernon, Milford, and Greenfield 106 PM EST Wed Dec 4 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM EST THURSDAY... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Western and Central Massachusetts as well as northern Connecticut. * WHEN...From 10 AM to 10 PM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MAZ022>024-RIZ008-050900- /O.CON.KBOX.WI.Y.0020.241205T0000Z-241206T0300Z/ Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- Including the cities of Provincetown, Chatham, Vineyard Haven, New Shoreham, Falmouth, and Nantucket 106 PM EST Wed Dec 4 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 PM EST THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Cape Cod and the Islands. * WHEN...From 7 PM this evening to 10 PM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box Frank
651 WWUS71 KBOX 050746 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 246 AM EST Thu Dec 5 2024 MAZ022>024-RIZ008-052100- /O.CON.KBOX.WI.Y.0020.000000T0000Z-241206T0300Z/ Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- Including the cities of Falmouth, Chatham, Provincetown, New Shoreham, Nantucket, and Vineyard Haven 246 AM EST Thu Dec 5 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In Massachusetts, Barnstable MA, Dukes MA, and Nantucket MA Counties. In Rhode Island, Block Island RI. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CTZ002>004-MAZ002>004-008>012-026-052100- /O.CON.KBOX.WI.Y.0020.241205T1500Z-241206T0300Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Blandford, Greenfield, Chesterfield, Worcester, Vernon, Springfield, Putnam, Orange, Ayer, Union, Fitchburg, Northampton, Milford, Hartford, Charlemont, Barre, Willimantic, Amherst, and Windsor Locks 246 AM EST Thu Dec 5 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northern Connecticut and central, eastern, and western Massachusetts. * WHEN...From 10 AM this morning to 10 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box BW
215 WWUS71 KBOX 051608 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 1108 AM EST Thu Dec 5 2024 CTZ002>004-MAZ002>004-008>012-026-060300- /O.CON.KBOX.WI.Y.0020.000000T0000Z-241206T0300Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Union, Springfield, Windsor Locks, Blandford, Orange, Fitchburg, Willimantic, Barre, Vernon, Ayer, Putnam, Chesterfield, Worcester, Hartford, Milford, Charlemont, Greenfield, Amherst, and Northampton 1108 AM EST Thu Dec 5 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Portions of northern Connecticut and central, eastern, and western Massachusetts. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MAZ022>024-RIZ008-060300- /O.CON.KBOX.WI.Y.0020.000000T0000Z-241206T0300Z/ Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- Including the cities of Provincetown, Falmouth, New Shoreham, Chatham, Nantucket, and Vineyard Haven 1108 AM EST Thu Dec 5 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In Massachusetts, Barnstable MA, Dukes MA, and Nantucket MA Counties. In Rhode Island, Block Island RI. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Southerly winds of around 10-15 mph are expected this afternoon, but are expected to shift to northwest and increase to up to 50 mph late this afternoon and tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box Loconto
837 WWUS71 KBOX 052025 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 325 PM EST Thu Dec 5 2024 CTZ002>004-MAZ002>004-008>012-026-060300- /O.CON.KBOX.WI.Y.0020.000000T0000Z-241206T0300Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Union, Springfield, Windsor Locks, Blandford, Orange, Fitchburg, Willimantic, Barre, Vernon, Ayer, Putnam, Chesterfield, Worcester, Hartford, Milford, Charlemont, Greenfield, Amherst, and Northampton 325 PM EST Thu Dec 5 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Portions of northern Connecticut and central, eastern, and western Massachusetts. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MAZ022>024-RIZ008-060300- /O.CON.KBOX.WI.Y.0020.000000T0000Z-241206T0300Z/ Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- Including the cities of Provincetown, Falmouth, New Shoreham, Chatham, Nantucket, and Vineyard Haven 325 PM EST Thu Dec 5 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In Massachusetts, Barnstable MA, Dukes MA, and Nantucket MA Counties. In Rhode Island, Block Island RI. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box Loconto
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Dec 4, 3:47 AM EST, 7 minutes earlier.
Area forecast discussion, Dec 4, 3:47 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
347 AM EST Wed Dec 4 2024
.SYNOPSIS...
Dry and cold weather continues today. An quick hitting system will
bring accumulating snow to the high terrain northwest of I-495
tonight into Thursday morning with mainly rain in the I-95 corridor.
A strong cold front may bring a few snow squalls Thursday and also
result in strong winds developing. Blustery and colder Thursday
night and Friday with temperatures well below normal. It remains
cold Saturday but with less wind, then a moderating trend begins
Sunday with above normal temperatures returning early next week.
Rain chances will increase early next week as a frontal system
approaches from the west.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Southern New England will enjoy one more day largely free from
precipitation thanks to supressing high pressure to our south and
rising mid level heights ahead of a digging trough over the Great
Lakes. After a sunny first half of the day we'll see increasing
cloudcover after noon as warm advection commences ahead of our
incoming storm system. Temperatures top out in the mid to upper 30s,
low 40s for the islands.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Key messages...
* Accumulating higher terrain snow northwest of 495 tonight/Thu AM
* Ptype mainly rain towards & especially southeast of I-95
* A strong cold front may bring a few snow squalls later Thu
* Turning quite windy Thu over the Cape & Islands with gusts 35-50
mph
* The rest of SNE becomes windy later Thu with gusts 35 to 45 mph
Details...
An amplifying upper low moving over the Great Lakes today will
deepen and become slightly negatively tilted as it swings through
New England Wednesday night/Thursday. A plume of moisture is pulled
north into southern New England ahead of the trough and the cold
airmass we've had in place for the last several days will allow for
any precip that falls in the higher elevations of interior SNE to
fall as snow. Lack of a reinforcing cold high pressure to our north
will allow for warming SW flow to keep areas along and SE of the I-
95 corridor above freezing. Warm air advection ahead of the trough
will lead to isentropic lift on a strong SW low level jet while
placement beneath the left exit region of a 130kt upper jet gives
strong forcing for ascent. This leads to a blossoming precip shield
of rain and snow Wednesday night. While the bulk of the precip
doesn't arrive in western MA/CT until after 9pm, there may be enough
weak forcing over eastern MA/RI earlier in the evening which leads
to some rain or even wet snow flakes for a few hours. If this
materializes over central MA there is a low probability of some
travel impacts during the evening commute, but by far the most
impacted period will be the Thursday morning commute. Generally 3-6
inches of snow is expected to fall over the Berkshires and Worcester
Hills overnight with 1-4 inches across the rest of the interior.
Widespread precip exits between 10am and 2pm Thursday. However, a
strong cold front follows along with lingering moisture in the
low/mid levels. This is accompanied by lingering synoptic lift
beneah the upper jet, steep low level lapse rates, and a few
hundred J/kg of CAPE. All this sets the stage for some scattered
snow squalls which may cause very localized travel disruptions
dependant on where they set up.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Key messages:
* Gusty conditions Thursday night and continuing through Friday
* Below-average temperatures Thursday night through the weekend
* Rain chances return early next week
Details...
Gusty westerly winds will persist Thursday night and help usher in a
colder airmass following the passage of an arctic front. 850 mb
temps will bottom out around -15C Friday, which will help support
colder surface temperatures. Lows are likely to reach the 20s and
upper teens across southern New England. With this colder airmass,
highs Friday are also likely to not get out of the mid to low 30s,
and overnight lows could soundly be in the teens, aside from the
coastlines which will sit in the low 20s. The general theme through
Sunday is lower than normal temperatures, both during the day and
overnight.
Once the clipper system moves out of the area, winds will start to
come down overnight Friday as its associated jet over the southern
waters also departs. A milder airmass begins to make its way to
southern New England Sunday, and flow shifts to be more SW to SSW
bringing up more moisture. Temps at 850 mb return to the positive
single digits, supportive of a warming trend. The week may be
unsettled to start as shortwaves move across southern New England,
which will assist in increasing rain chances Monday into Tuesday.
Lower confidence in timing for this rain, but latest guidance
appears to favor Monday night into Tuesday morning as the best
window for rain. Highs Sunday improve to be more in the 40s.
Ensemble guidance favors a return to the 50s across much of CT, RI,
and across the coastal plain in MA. Lower probs for temperatures
above 50F exist across much of Worcester county into the rest of
central MA, but the chance remains.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
06z TAF Update...
Today...High Confidence.
VFR. Winds becoming SSW at 5 to 15 knots.
Tonight through Thursday Night...Moderate Confidence.
Precipitation overspreads the region from west to east this
evening between 00z (west) and 06z (east). The exception will be
over eastern MA and RI terminals where there is a chance for
some earlier scattered light RA/SN showers as early as 22Z. The
precipitation will result in widespread low end MVFR- IFR
conditions developing with LIFR conditions possible across the
interior as the night wears along. As the widespread
precipitation departs Thu morning...conditions should improve to
mainly MVFR and even VFR in some spots Thu afternoon.
Ptype will mainly be snow northwest of I-495 with generally
rain southeast of that region Wed night into Thu morning. Ptype
could mix with or change to snow towards the I-95 corridor for
a brief time before the bulk of the precipitation ends Thu
morning. Snow accumulations of 3-6" are expected across the
interior high terrain with 1-3" in the lower elevations of the
interior. Little if any snow accumulations on the I-95 corridor
with precipitation mainly in the form of rain. The steady
precipitation will come to an end Thu morning...but a strong
cold front will bring a few rain/snow showers and the potential
for a couple of heavier snow squalls too.
SSW winds at 5-15 knots are expected tonight...but will be
stronger on the order of 15 to 30 knots with perhaps some gusts
up to 40 knots later in the night towards the Cape and Islands
with a strong LLJ. Winds shift to the west on Thu with gusts of
30-40 knots developing behind the strong cold front.
KBOS Terminal...High confidence in TAF. Some wet snow flakes may
occur briefly or mix in with rain showers 23-02z but confidence
is low.
KBDL Terminal...High confidence in TAF.
Outlook /Thursday Night through Sunday/...
Thursday Night: VFR. Strong winds with local gusts up to 45 kt.
Friday: VFR. Windy with local gusts up to 30 kt.
Friday Night through Saturday: VFR. Breezy.
Saturday Night: VFR. Slight chance SN.
Sunday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
* Gale Warnings Wed night and Thu
Today...High Confidence.
NW winds 10 to 15 knots early this morning will shift to the
southwest later today. Winds/Seas will generally remain below
small craft advisory thresholds...but may see some southwest
wind gusts of 20-25 knots across the southern waters by late
today and perhaps some marginal 4-5 foot seas.
Tonight through Thursday...High Confidence.
A strong southwest LLJ ahead of an Alberta Clipper will allow
southwest wind gusts of 30 to 40 knots to develop tonight and
then shift to the W behind a strong cold front Thu. Some gusts
up to 45 knots on Thu behind a strong cold front are possible.
Gale Warnings are in effect for all our waters.
Outlook /Thursday Night through Sunday/...
Thursday Night: Strong winds with gusts up to 45 kt. Rough seas
up to 15 ft. Chance of rain.
Friday: Strong winds with gusts up to 30 kt. Rough seas up to
11 ft. Slight chance of snow.
Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Chance of snow.
Saturday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain, chance of snow.
Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain, chance of snow.
Sunday: Winds less than 25 kt. Local rough seas. Slight chance
of rain.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Weather Advisory from 8 PM this evening to 10 AM EST
Thursday for MAZ002>004-008>012-026.
Wind Advisory from 7 PM this evening to 10 PM EST Thursday for
MAZ022>024.
RI...Wind Advisory from 7 PM this evening to 10 PM EST Thursday for
RIZ008.
MARINE...Gale Warning from 7 AM Thursday to 7 AM EST Friday for ANZ230.
Gale Warning from 7 PM this evening to 7 AM EST Friday for
ANZ231>237-250-251-254>256.
&&
SYNOPSIS...BW/Hrencecin
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...Hrencecin
AVIATION...BW/Hrencecin
MARINE...BW/HrencecinThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 8:05 PM EST | Special Weather Statement | BOX | Kent, Providence, Washington | 55 min |
Nearby
Wind Advisories in Massachusetts, 2024Wind Advisories in Connecticut, 2024Wind Advisories in Rhode Island, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.